Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

March 29, 2011Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 29, 2011, 10:42 PM CDT for Greene County, Sumter County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2011, 10:42 PM CDT (03:42 UTC)
Expired
Mar 29, 2011, 11:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS84 KBMX 300342
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAR 29 2011

ALZ030-031-300430-
GREENE AL-SUMTER AL-
1042 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
1130 PM CDT...

AT 1043 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LIVINGSTON...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUTAW...
  BLUFFPORT...
  EPES...
  GAINESVILLE...
  TISHABEE...


&&

LAT...LON 3283 8835 3313 8786 3310 8783 3303 8783
      3303 8774 3300 8771 3298 8775 3294 8774
      3291 8777 3289 8782 3285 8783 3280 8782
      3277 8787 3276 8781 3272 8783 3270 8779
      3236 8840
TIME...MOT...LOC 0343Z 241DEG 34KT 3265 8819

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 29, 8:35 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 29, 8:35 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CDT TUE MAR 29 2011

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

MODEL SUITE PERFORMANCE OVER THE PAST FEW DAYS HAS NOT EXACTLY HAD A
GREAT HANDLE ON THE DEVELOPING SENSIBLE WEATHER THIS EVENING. THE
LATEST WATER VAPOR IMAGERY HAS AN UPPER TROUGH SWINGING INTO THE
SOUTHERN PLAINS WHILE SEVERAL SHORT WAVE TROUGHS RIDE THROUGH THE
SUBTROPICAL JET FLOW INTO THE GULF COAST REGION. SYNOPTIC SCALE LIFT
IS INCREASED AS THE UPPER TROUGH APPROACHES. BOTH THE RUC AND GFS
DEVELOP ENHANCED MESOSCALE LIFT ACROSS CENTRAL ALABAMA BY 1 AM BUT
IT APPEARS THE RUC MASS FIELDS ARE CLOSER TO 01Z OBSERVATIONS.
295K-300K ISENTROPIC SURFACES INDICATE DECENT LIFT AND CONVERGENCE
OVER SOUTHERN MISSISSIPPI AND LOUISIANA THAT WILL TRANSLATE INTO THE
WESTERN HALF OF CENTRAL ALABAMA BY 06Z. THE 00Z RAOB INDICATES WE
ARE MOISTURE STARVED RIGHT NOW BUT THE LOW LEVEL JET BETWEEN 2K-5K
FT WILL INCREASE TO 30 TO 35 KTS OUT OF THE SOUTHWEST AND USHER IN
PLENTY OF MOISTURE. RUC SOUNDINGS FOR WESTERN ALABAMA HAVE A
DECIDEDLY DIFFERENT LOOK THAN MODEL SOUNDINGS THE PAST FEW DAYS.
THERE WILL BE A PERIOD BEFORE SATURATION WHERE -10 TO -30 CAPE
VALUES REACH SEVERAL HUNDRED AND THIS WOULD SUPPORT SOME HAIL
PRODUCTION. SPC MESOANALYSIS HAS A CHANCE OF ELEVATED SUPERCELLULAR
STRUCTURE INTO NORTH CENTRAL MISSISSIPPI AT THIS TIME WITH
SUFFICIENT SHEAR FOR THIS ORGANIZATION. THEREFORE...HAVE ADDED THE
WESTERN THIRD OF THE AREA TO SEVERE STORM OUTLOOK...WITH LARGE HAIL
FOR THE OVERNIGHT HOURS. CONDITIONS WILL BECOME LESS FAVORABLE
EASTWARD...BUT SOME SMALL HAIL MAY STILL BE POSSIBLE.

AS THE SURFACE MOISTURE INCREASES OVERNIGHT AND A WEAK SURFACE LOW
LIFTS A WARM FRONT INTO SOUTHERN ALABAMA...THERE IS A SMALL CHANCE
THAT SOME SURFACE BASED STORMS MAY BE INITIATED IN FAR SOUTHWESTERN
AREAS GENERALLY SOUTH OF A EUTAW TO SELMA LINE. THIS WOULD ENABLE A
SMALL CHANCE OF DAMAGING WINDS AND TORNADOES IN THIS AREA...BUT
CONFIDENCE ON THE NORTHWARD PUSH OF THE MOISTURE BAND IS NOT GREAT.

RADAR DEPICTIONS WEST OF THE AREA HAVE INDICATED SEVERAL SPLITTING
STORMS WITH LEFT MOVERS BECOMING PROMINENT HAIL PRODUCERS. WILL
MONITOR THE DEVELOPMENT CLOSELY OVERNIGHT ESPECIALLY FOR ANY STORMS
THAT APPEAR ROOTED IN THE SURFACE LAYER.

75

&&

.AVIATION...00Z TAF DISCUSSION.

WITH THE APPROACH OF A SHORT WAVE AND SURFACE LOW DEVELOPING ALONG
THE NORTHERN GULF COAST TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS
TO AFFECT THE AREA. WATCHING DEVELOPMENT BACK TO OUR WEST IN
SOUTHWEST MS AND NORTHEAST LA. SHOWERS ARE EXPECTED TO MOVE INTO
ALABAMA JUST BEFORE MIDNIGHT AND SPREAD ACROSS THE AREA. AIRMASS
OVER CENTRAL ALABAMA IS RATHER STABLE AT THE SURFACE GIVEN THE WARM
FRONT IS STILL DOWN ALONG THE COAST. THINK THE BEST CHANCE FOR
THUNDER WILL BE AT MGM AND TOI...BUT TS CANNOT BE RULED OUT IN THE
NORTH. CONFIDENCE IS TOO LOW TO INCLUDE AT THOSE TERMINALS AT THIS
TIME. CANT RULE OUT A SHOWER OR THUNDERSTORM EARLIER THAN
FORECASTED...AND WILL HAVE TO AMEND AS NEEDED.

CLOUDS WILL REMAIN LOW ACROSS THE AREA OVERNIGHT...AND LIKELY
THROUGH MUCH OF TOMORROW. SHOWERS WILL BECOME WIDESPREAD OVERNIGHT
BECOMING A BROAD AREA OF MODERATE RAINFALL WED MORNING AHEAD OF A
COLD FRONT. EXPECT RAIN TO END AND WINDS TO SHIFT TO THE NORTHWEST
AROUND MIDDAY IN THE NORTH. EXPECT LOW CLOUDS TO REMAIN ACROSS THE
AREA BEHIND THE FRONT.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

14

&&

.PREV DISCUSSION...
/ISSUED AT 324 PM CDT TUE MAR 29 2011/.

CURRENTLY LAYING IN WAIT...WATCHING THE WARM FRONTAL BOUNDARY THAT
HAS REALLY ESTABLISHED ITSELF OVER THE NORTH CENTRAL GULF. FOR
THE MOST PART DON'T EXPECT THAT WE WILL SEE ITS EFFECTS UNTIL MUCH
LATER...IF AT ALL. HAVE A DISTINCT FEELING THAT IT WILL STRUGGLE
TO LIFT NORTHWARD WITH TIME...EVEN AS THE SURFACE LOW TRACKS
ACROSS THE SOUTHERN HALF OF THE AREA. THE CLOUDS AND DRIZZLE
CONDITIONS HAVE REALLY ACTED TO KEEP THE WEDGE AND EASTERLY FLOW
FIRMLY IN PLACE TODAY. IN OTHER WORDS...THINK THE MODELS ARE BEING
RATHER AGGRESSIVE IN BRINGING THE FRONT NORTHWARD WITH
TIME...MUCH THE SAME AS HAVING THE TEMPERATURES 5 TO 10 DEGREES
TOO WARM FOR THIS AFTERNOON. MOST LIKELY DUE TO THE VERTICAL
RESOLUTION AND SHALLOW CLOUD COVER. NONETHELESS...WILL LEAVE A FEW
COUNTIES IN THE DEEP SOUTHWEST WITH THE CHANCE OF SEEING A SEVERE
STORM...POSSIBLY ELEVATED...HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. THERE IS SOME LOW LEVEL SHEAR...AND I SUPPOSE THERE COULD
BE AN OUTSIDE TOR THREAT...BUT JUST DON'T THINK WE HAVE THE LOW
LEVEL INSTABILITY TO SUSTAIN LASTING UPDRAFTS. IT MAY BE RATHER
CLOSE...HOWEVER.

THE THREAT SHOULD LINGER THROUGH THE LATE MORNING HOURS TOMORROW
ALONG THE SOUTHEASTERN COUNTIES AS THE WARM FRONT AND NOW COLD FRONT
MOVE ACROSS THE SOUTHERN CWA. AGAIN...THE MAIN THREATS STILL LOOK TO
BE WIND AND HAIL...AS THE COLD FRONT OVERTAKES THE WARM
SECTOR...MAINLY SOUTH AND EAST OF MGM. THE RAIN COULD BE MODERATE
ACROSS MUCH OF THE NORTH IN AN OVER RUNNING SCENARIO...WITH THE GULF
COAST CONVECTION KEEPING A REASONABLE CHECK ON OUR MOISTURE.

BEYOND TOMORROW AFTERNOON...WE WILL GET A MUCH NEEDED BREAK WITH
JUST SOME UPPER LEVEL TROF SHOWERS POSSIBLE ON THURSDAY AND MAYBE
OVER THE WEEKEND THOUGH I LEFT IT OUT OF THE FORECAST...OTHERWISE
NORTHWEST FLOW IS EXPECTED TO DOMINATE THROUGH THE LATE WEEKEND.
THIS WILL GIVE US QUIETER CONDITIONS...WITH THE NEXT REAL WEATHER
THREAT SHAPING UP FOR EARLY NEXT WEEK. TEMPERATURES WILL ALSO
REMAIN NEAR NORMAL..BUT WILL BEGIN TO REBOUND BY SUNDAY AND MONDAY
AS GULF RETURN FLOW CRANKS UP AHEAD OF SAID NEXT SYSTEM...WHICH
SHOULD BE ON OUR DOORSTEP BY TUESDAY.

17/KLAWS

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 29, 8:00 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT TUE MAR 29 2011

ALZ011>015-017>050-301130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
800 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
GENERALLY WEST OF A LINE FROM DOUBLE SPRINGS AND JASPER...TO
CENTREVILLE AND SELMA. THE STORMS WILL BE POSSIBLE MUCH OF THE
OVERNIGHT HOURS. ADDITIONALLY...THERE WILL BE A SMALL THREAT OF
DAMAGING WINDS AND TORNADOES FOR AREAS GENERALLY SOUTH OF A LINE
FROM EUTAW TO SELMA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO WEDNESDAY AFTERNOON...
MAINLY FOR THE EXTREME SOUTHEASTERN COUNTIES OR ALONG AND SOUTH OF
THE INTERSTATE 85 CORRIDOR. THERE IS A SMALL THREAT OF LARGE
HAIL AND DAMAGING WINDS THROUGH THE 1 OR 2 PM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TONIGHT THROUGH MID DAY WEDNESDAY FOR THE THREAT OF SEVERE
WEATHER.

75

In the hours before

Special weather statement, Mar 29, 8:10 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT TUE MAR 29 2011

ALZ011-300145-
MARION AL-
810 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
845 PM CDT...

AT 809 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 7 MILES SOUTHEAST OF FULTON...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHOTSVILLE...

&&

LAT...LON 3432 8775 3432 8773 3431 8773 3414 8819
      3431 8818 3433 8816
TIME...MOT...LOC 0110Z 240DEG 42KT 3422 8829

14
Special weather statement, Mar 29, 9:58 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE MAR 29 2011

ALZ012-013-022-300345-
FAYETTE AL-LAMAR AL-PICKENS AL-
958 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR...SOUTHWESTERN
FAYETTE AND NORTHERN PICKENS COUNTIES UNTIL 1045 PM CDT...

AT 959 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF COLUMBUS
AFB TO 13 MILES SOUTHWEST OF NEW HOPE...AND MOVING EAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  CARROLLTON...
  REFORM...
  GORDO...
  FAYETTE...

&&

LAT...LON 3369 8826 3370 8773 3353 8780 3353 8784
      3345 8783 3323 8792 3323 8832
TIME...MOT...LOC 0259Z 269DEG 27KT 3360 8831 3331 8843

75
Special weather statement, Mar 29, 10:01 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT TUE MAR 29 2011

ALZ030-031-300345-
GREENE AL-SUMTER AL-
1001 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
1045 PM CDT...

AT 1001 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 8 MILES NORTHWEST OF YORK...MOVING EAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  YORK...
  LIVINGSTON...
  EUTAW...
  BOYD...
  EMELLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3298 8835 3299 8817 3303 8817 3310 8791
      3280 8782 3276 8787 3276 8781 3272 8783
      3271 8779 3265 8777 3264 8781 3260 8776
      3230 8833 3230 8842 3231 8843
TIME...MOT...LOC 0301Z 252DEG 29KT 3260 8835

75
Local storm report, Mar 29, 10:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             3 NNW MELBORNE          33.61N 88.21W
03/29/2011  E1.00 INCH       LAMAR              AL   EMERGENCY MNGR

&&

LINHARES
Special weather statement, Mar 29, 10:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAR 29 2011

ALZ030-031-300430-
GREENE AL-SUMTER AL-
1042 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
1130 PM CDT...

AT 1043 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LIVINGSTON...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUTAW...
  BLUFFPORT...
  EPES...
  GAINESVILLE...
  TISHABEE...

&&

LAT...LON 3283 8835 3313 8786 3310 8783 3303 8783
      3303 8774 3300 8771 3298 8775 3294 8774
      3291 8777 3289 8782 3285 8783 3280 8782
      3277 8787 3276 8781 3272 8783 3270 8779
      3236 8840
TIME...MOT...LOC 0343Z 241DEG 34KT 3265 8819

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:10 PM CDTSpecial Weather StatementBMXMarion35 min
Mar 29, 9:58 PM CDTSpecial Weather StatementBMXPickens47 min
Mar 29, 10:01 PM CDTSpecial Weather StatementBMXGreene, Sumter44 min
Mar 29, 10:12 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens37 min
Mar 29, 10:48 PM CDTSpecial Weather StatementBMXWalker42 min
Mar 29, 10:49 PM CDTSpecial Weather StatementBMXPickens41 min
Mar 29, 10:52 PM CDTSpecial Weather StatementBMXMarion38 min
Mar 29, 11:11 PM CDTSpecial Weather StatementBMXMarengo49 min
Mar 29, 11:19 PM CDTSpecial Weather StatementBMXWalker, Winston56 min
Mar 29, 11:33 PM CDTSpecial Weather StatementBMXJefferson42 min
Mar 29, 11:35 PM CDTSpecial Weather StatementBMXWalker, Winston40 min
Mar 30, 12:05 AM CDTSpecial Weather StatementBMXHale, Perry40 min
Mar 30, 12:26 AM CDTSpecial Weather StatementBMXBlount34 min
Mar 30, 12:46 AM CDTAreal Flood AdvisoryBMXJefferson3 hr
Mar 30, 1:33 AM CDTSpecial Weather StatementBMXCalhoun42 min
Mar 30, 3:47 AM CDTSpecial Weather StatementBMXPike43 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.